Arkansas, 2020

Tornado and Damaging Winds in Arkansas, July 1, 2020

July 1, 2020 · NWS MEG · 3 events in 3 counties and zones

A mesoscale convective system developed over Southeast Nebraska and Northwest Missouri early in the day and then raced southeast, moving through the Mid-South during the afternoon and early evening hours. This line of storms produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed over Southeast Nebraska and Northwest Missouri early in the day and then raced southeast, moving through the Mid-South during the afternoon and early evening hours. This line of storms produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 11:47 AM CST, 3 minutes earlier.

Area forecast discussion, Jul 1, 11:47 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1247 PM CDT Wed Jul 1 2020

.UPDATE...
Updated to include 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 635 AM CDT Wed Jul 1 2020/

UPDATE...
See the 12z aviation discussion.

PREV DISCUSSION... /issued 345 AM CDT Wed Jul 1 2020/

DISCUSSION...

Convection continues to develop across West Tennessee near the
Tennessee River as well as Northeast Mississippi. Some locations
have picked up as much as 4-7 inches of rain. The convection
seems to be firing along an outflow boundary from previous
convection. Several CAM models show continued development along
this boundary into the morning hours. Flash flooding will continue
to be a possibility in areas that have already received a lot of
rainfall.

By 18-19Z(1-2 PM), expect an MCS(currently located across
Southeast Nebraska/Northwest Missouri)to come racing into the
Mid- South and will combine with whatever convection remains from
the morning hours. The MCS will push south through the entire area
by 23-01Z(6-8 PM). Damaging winds and isolated heavy rainfall
will be the main threats.

Redevelopment of showers and thunderstorms will occur during the
overnight hours tonight as another shortwave moves through the
upper trof that is currently located over the Tennessee River
Valley. In addition, a back door cold front will begin moving into
the area. This may bring additional heavy rainfall to the areas
that are currently receiving it already. As a result, increased
chances for flash flooding may occur. However, confidence in
exactly where the development will occur is low. If confidence
increases today, a Flash Flood Watch may need to be issued for
portions of West Tennessee and Northeast Mississippi.

By Thursday, the upper trof over the Tennessee River will sink to
the southeast while the back door cold front stalls out over
Southeast Arkansas. Chances for showers and thunderstorms will be
focused across areas from Phillips County, Arkansas over to
Monroe County, Mississippi.

A weak upper level low pressure system will eventually develop
over Southern Alabama by the end of the week into the weekend.
Models show the upper low meandering around the southeast through
the weekend into early next week. This may bring increased chances
for showers and thunderstorms to Northeast Mississippi and areas
of West Tennessee near the Tennessee River during this time period.
However, confidence is low as models seem to be having a hard
time with consistency on where exactly this upper level low will
develop and track.

Overall, temperatures and humidity levels will be typical for
this time of year over the next 7 days. Highs will be in the upper
80s to lower 90s. Lows will generally be in the 70s.

KRM

&&

.AVIATION...
18Z TAFs

Patchy fog may be possible late tonight at MKL due to recent
rainfall. Otherwise, VFR conditions expected outside of
thunderstorms at TAF sites. Redevelopment of showers and
thunderstorms are anticipated this afternoon and have included
VCTS in through early evening and at MEM Thursday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for Clay-Greene-
     Mississippi.

MO...Flash Flood Watch through Thursday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Thursday morning for Alcorn-Benton-
     Calhoun-Chickasaw-DeSoto-Itawamba-Lafayette-Lee-Marshall-
     Monroe-Pontotoc-Prentiss-Tate-Tippah-Tishomingo-Union.

TN...Flash Flood Watch through Thursday morning for Benton-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 1, 10:55 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1155 AM CDT Wed Jul 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1155 AM CDT Wed Jul 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible across the Mid-South
today into the overnight hours. Damaging winds and localized flash
flooding are possible.  A Flash Flood Watch is in effect for parts
of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall may cause flash flooding through the morning on
Thursday. A Flash Flood Watch is in effect for parts of the area.
Additionally, Heat indices of 105 to 108 degrees are possible on
Thursday for portions of East-Central Arkansas and Northwest
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM/JEB

In the hours before

Local storm report, Jul 1, 6:57 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
757 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      3 ESE JACKSON           35.61N  88.78W
07/01/2020                   MADISON            TN   DEPT OF HIGHWAYS

            STATE ROUTE 198 CLOSED IN BOTH DIRECTIONS BETWEEN
            HILLCREST CIRCLE DRIVE AND PAUL COFFMAN DRIVE DUE TO
            FLOODWATERS.

&&

MJ
Special weather statement, Jul 1, 7:45 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
845 AM CDT Wed Jul 1 2020

TNZ054-055-011415-
Henderson TN-Decatur TN-
845 AM CDT Wed Jul 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...

Northeastern Henderson County in western Tennessee...
Decatur County in western Tennessee...

At 845 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Parsons, or 12 miles southeast of Natchez Trace
State Forest, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Henderson and Decatur Counties should monitor
this storm closely.

LAT...LON 3549 8798 3547 8803 3545 8804 3543 8812
      3581 8828 3582 8824 3582 8818 3584 8818
      3584 8812 3574 8802 3572 8803 3570 8803
      3568 8802 3566 8802 3562 8804 3552 8797
      3551 8797
TIME...MOT...LOC 1345Z 322DEG 19KT 3563 8810
Local storm report, Jul 1, 8:15 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
915 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      8 NW SHANNON            34.20N  88.79W
07/01/2020                   LEE                MS   LAW ENFORCEMENT

            RD 506 UNDER NATCHEZ TRACE PARKWAY FLOODED. RESIDENCE
            ON RD 152 FLOODED WITH FAMILY TRAPPED INSIDE; SHANNON
            FIRE AND SOUTH LEE FIRE RESCUED FAMILY SAFELY.

&&

KRF
Local storm report, Jul 1, 8:20 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLASH FLOOD      ECRU                    34.36N  89.03W
07/01/2020                   PONTOTOC           MS   EMERGENCY MNGR

            LADY RESCUED FROM RESIDENCE IN ECRU. ANOTHER LADY STUCK
            IN HER RESIDENCE DUE TO FLOODED DRIVEWAY.

&&

KRF
Local storm report, Jul 1, 10:05 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1105 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      8 NW ABERDEEN           33.91N  88.65W
07/01/2020                   MONROE             MS   EMERGENCY MNGR

            WHITELOCK RD AND EGYPT RD IMPASSABLE AND CLOSED. SEARCH
            AND RESCUES ACROSS THE COUNTY.

&&

KRF
Local storm report, Jul 1, 10:16 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     FLASH FLOOD      12 SW NEW ALBANY        34.37N  89.17W
07/01/2020                   PONTOTOC           MS   EMERGENCY MNGR

            COUNTY RD 102 FLOODED. INTERSECTION OF COUNTY RDS 102
            AND 103 FLOODED. COUNTY RD 47 FLOODED.

&&

KRF

The radar

The Memphis radar (KNQA), 103 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Greene

When
July 1, 11:50 AM CST to 11:51 AM CST
Where
Greene County, 4 mi ENE of Marmaduke to 4.04 mi ENE of Marmaduke
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
36.202, -90.314

A brief landspout tornado touched down in an open field with no damage.

Thunderstorm Wind, Craighead

When
July 1, 2:00 PM CST to 2:05 PM CST
Where
Craighead County, 1.28 mi SW of Jonesboro to 1.32 mi NW of Apt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.819, -90.718

Straight-line winds knocked down trees and powerlines on the southwest side of Jonesboro. A large tree fell on a house on Anne Street trapping people inside. Sanderson Street was blocked by a fallen tree.

Thunderstorm Wind, Poinsett

When
July 1, 2:25 PM CST to 2:30 PM CST
Where
Poinsett County, Marked Tree
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.530, -90.420

Minor siding damage and several tree limbs down in Marked Tree.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909681, 909682, 909686.